[Atropine poisoning by Mandragora autumnalis. A report of 15 cases].Med Clin (Barc). 1990 Nov 24; 95(18):689-92.MC
Anticholinergic syndrome (AS) due to accidental poisoning is exceptional. Mandragora contains a high concentration of atropine, hiosciamine and scopolamine. We have evaluated 15 patients with AS due to poisoning by Mandragora autumnalis, distributed in two family groups. The latency period since the ingestion was 1-4 hours (Means = 2.7 +/- 0.9). The clinical features corresponded to an AS of variable severity. All patients had blurred vision and dryness of mouth, nine (60%) had difficult micturition, nine dizziness, nine headache, eight (53%) vomit, two difficult swallowing and two abdominal pain. There was no correlation between the latency period and the clinical severity. Blushing, areactive mydriasis and tachycardia were found in all, dry skin and mucosae in 14 (93%), hyperactivity/hallucination in 14 and agitation/delirium in nine (60%). One patient developed a florid psychotic episode. Prostigmine (2-6 mg) was administered to 11 patients and physostigmine (0.5-2 mg) to six. The time until a definite response was observed was variable (3-36 hours). The patients treated with physostigmine had a better reversal of the psychoneurological symptoms. Mandragora was identified intermingled with chard [correction of stalwort] (Beta vulgaris) and spinach (Spinacia oleracea) leaves, and atropine and hiosciamine were identified.